Alert archive / Colorado / High Wind Watches in 2017
High Wind Watch 5, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Mar 22, 2017, 3:15 PM MDT for 10 counties in Colorado. It took effect at Mar 24, 2017, 3:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2017, 3:15 PM MDT (21:15 UTC)
- In effect from
- Mar 24, 2017, 3:00 AM MDT
- Expired
- Mar 23, 2017, 3:47 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WWUS75 KPUB 222115 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 315 PM MDT Wed Mar 22 2017 COZ084>089-093>099-230515- /O.NEW.KPUB.HW.A.0005.170324T0900Z-170324T2300Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 315 PM MDT Wed Mar 22 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in Pueblo has issued a High Wind Watch, which is in effect from late Thursday night through Friday afternoon. * LOCATION...all of the Southeast Colorado Plains, including Colorado Springs, Pueblo, Walsenburg, Trinidad, La Junta, Lamar and Springfield. * CAUSE AND TIMING...a strong cold front will drop south across the Eastern Colorado Plains late Thursday night, and through the day on Friday. * WIND...north 35 to 45 mph with gusts in excess of 65 mph. * IMPACT...these winds will pose a hazard to high profile vehicles, especially on east to west oriented roadways. Winds may also take down power lines and trees, knock out power, cause property damage, and reduced visibilities; due to snow over the Palmer Divide, and possibly dust across the Eastern Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
4 follow-up statements
798 WWUS75 KPUB 230409 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1009 PM MDT Wed Mar 22 2017 COZ084>089-093>099-231215- /O.CON.KPUB.HW.A.0005.170324T0900Z-170324T2300Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 1009 PM MDT Wed Mar 22 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... * LOCATION...all of the Southeast Colorado Plains, including Colorado Springs, Pueblo, Walsenburg, Trinidad, La Junta, Lamar and Springfield. * CAUSE AND TIMING...a strong cold front will drop south across the Eastern Colorado Plains late Thursday night, and through the day on Friday. * WIND...north at 35 to 45 mph with gusts in excess of 65 mph. * IMPACT...these winds will pose a hazard to high profile vehicles, especially on east to west oriented roadways. Winds may also take down power lines and trees, knock out power, cause property damage, and reduced visibilities; due to snow over the Palmer Divide, and possibly dust across the Eastern Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
509 WWUS75 KPUB 230955 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 355 AM MDT Thu Mar 23 2017 COZ084-231100- /O.CAN.KPUB.HW.A.0005.170324T0900Z-170324T2300Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- INCLUDING Black Forest 355 AM MDT Thu Mar 23 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Pueblo has cancelled the High Wind Watch. The high wind watch which was in effect for northern El Paso county has been upgraded to a Blizzard Watch. Please visit the national weather service Pueblo web page for important information regarding this blizzard watch. $$ COZ085>089-093>099-231800- /O.CON.KPUB.HW.A.0005.170324T0900Z-170324T2300Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 355 AM MDT Thu Mar 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * LOCATION...all of the Southeast Colorado Plains, including Colorado Springs, Pueblo, Walsenburg, Trinidad, La Junta, Lamar and Springfield. * CAUSE AND TIMING...a strong cold front will drop south across the Eastern Colorado Plains late Thursday night, and through the day on Friday. * WIND...north at 35 to 45 mph with gusts in excess of 65 mph. * IMPACT...these winds will pose a hazard to high profile vehicles, especially on east to west oriented roadways. Winds may also take down power lines and trees, knock out power, cause property damage, and reduced visibilities; due to snow over the Palmer Divide, and possibly dust across the Eastern Plains. * Potential Fire Weather Impact...Although humidity values will be much higher on Friday, if power lines were to fall on any dry grass, then the potential will exist for a fast moving grass fire to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Hodanish
190 WWUS75 KPUB 231803 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1203 PM MDT Thu Mar 23 2017 COZ085>089-093>099-240215- /O.CON.KPUB.HW.A.0005.170324T0900Z-170324T2300Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 1203 PM MDT Thu Mar 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * LOCATION...all of the Southeast Colorado Plains, including Colorado Springs, Pueblo, Walsenburg, Trinidad, La Junta, Lamar and Springfield. * CAUSE AND TIMING...a strong cold front will drop south across the Eastern Colorado Plains late Thursday night, and through the day on Friday. * WIND...north at 35 to 45 mph with gusts in excess of 65 mph. * IMPACT...these winds will pose a hazard to high profile vehicles, especially on east to west oriented roadways. Winds may also take down power lines and trees, knock out power, cause property damage, and reduced visibilities; due to snow over the Palmer Divide, and possibly dust across the Eastern Plains. * Potential Fire Weather Impact...Although humidity values will be much higher on Friday, if power lines were to fall on any dry grass, then the potential will exist for a fast moving grass fire to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
467 WWUS75 KPUB 232147 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 347 PM MDT Thu Mar 23 2017 COZ085>089-093>099-240600- /O.UPG.KPUB.HW.A.0005.170324T0900Z-170324T2300Z/ /O.NEW.KPUB.HW.W.0007.170324T0900Z-170324T2300Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Colorado Springs, Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 347 PM MDT Thu Mar 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MDT FRIDAY... The National Weather Service in Pueblo has issued a High Wind Warning, which is in effect from 3 AM to 5 PM MDT Friday. This upgrades and replaces the High Wind Watch that was in effect. * LOCATION...all of the Southeast Colorado Plains, including Colorado Springs, Pueblo, Walsenburg, Trinidad, La Junta, Lamar and Springfield. * CAUSE AND TIMING...a strong cold front will drop south across the Eastern Colorado Plains tonight through Friday. * WIND...north 35 to 45 gusting over 65 mph. * IMPACT...these winds will pose a hazard to high profile vehicles, especially on east to west oriented roadways. Winds may also take down power lines and trees, knock out power, cause property damage, and reduced visibilities; due to snow over the Palmer Divide, and possibly dust across the Eastern Plains. * Potential Fire Weather Impact...Although humidity values will be much higher on Friday, if power lines were to fall on any dry grass, then the potential will exist for a fast moving grass fire to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Mar 22, 12:02 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 22, 12:02 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1202 PM MDT Wed Mar 22 2017 .SHORT TERM...(Today and tonight) Issued at 415 AM MDT Wed Mar 22 2017 Upper ridge migrates eastward into the plains today, with deepening sw flow across srn CO this afternoon and tonight ahead of the wrn U.S. trough. At the surface, areas along and east of I-25 will see areas of lower clouds this morning as upslope flow persists, with gradual clearing in the afternoon as cooler air mass slowly retreats and winds begin to take on a more sly component. Will keep Red Flag Warning in place for the southern I-25 corridor as this area will likely mix out first, though critical area may remain rather small as surface low pressure develops between Trinidad and La Junta, limiting the eastward spread of stronger winds. Farther west, mountains and interior valleys will see thickening clouds today, with perhaps an isolated showers along the Continental Divide late in the afternoon as moisture begins to increase, though any daytime precip will be very light. Max temps on the plains rather tricky given stratus this morning and potential for east winds to persist through the day, although with warm temps aloft, mixing should boost readings into the 70s many locations by late afternoon as lower clouds clear. Overnight, mild conditions expected with clouds and increasing winds as surface pressure continues to fall over the eastern plains. Models keep most precip west of the Continental Divide through the night, with just a few showers over the higher peaks into Thu morning. .LONG TERM...(Thursday through Tuesday) Issued at 415 AM MDT Wed Mar 22 2017 .Thursday...Trough approaches the region with southwest flow developing over the state. Over the eastern plains, low pressure will develop in northeast Colorado with a dry line near the Kansas border. Behind the dry line, southwest flow aloft will mix to the surface with low humidities. Have issued a fire weather watch for all of the eastern plains and Interstate 25 corridor. With the dry line near the Kansas border, critical fire weather conditions may not be present near the Kansas border. Some of the models have the dry line moving into Kansas during the afternoon which could result in critical fire weather conditions extending to the Kansas border. SPC has a slight risk for severe convection near the Kansas border, associated with the dry line. Main threats appear to be hail and strong winds. Further west, southwest flow aloft is favorable for orographic precipitation over the eastern San Juan Mountains. Some model solutions, such as the GFS, have snowfall reaching snow advisory criteria. Given the uncertainty and marginal amounts, decided not to issue an advisory at this time. .Thursday night and Friday...Rapid cyclogenesis is forecast to occur Thursday night somewhere over east central Colorado to extreme northeast New Mexico. Moisture wraps around on the west side of low center brining the potential for significant precipitation to portions of eastern Colorado. Models still show some differences in the location of the low with the EC being furthest north and the fastest, while the GFS is slowest and further south. There is not much cold air with this system and snow levels should mostly stay around 6000 feet or higher. So far the models have been consistent about the potential for significant snowfall over the Palmer Divide and Pikes Peak region and for strong northerly winds on the eastern plains. Have some concerns for blizzard conditions along the Palmer Divide when the heaviest snow is falling, but snow may be too wet to get widespread blowing and drifting. Other challenge is the southern Interstate 25 corridor, mainly from Colorado City and southward, including the Raton Mesa. The GFS and NAM have been trending towards a trowal on the west side of the low bringing significant precipitation to this region. Much of the terrain in this area is around 6000 feet, which will be close to the snow level. In the deterministic grids, decided not to include too much snowfall over this area at this time, given the uncertainty of the low track. Probabilistic snow grids do a good job of capturing the wide range in uncertainty. With the lack of cold air, suspect snow level will lower to around 6000 feet during periods of heavier precipitation when the atmosphere becomes isothermal. If the precipitation stays lighter, snow level will be higher. Also with the warm ground, heavier snowfall rates will be needed for accumulation of snow. Quick look at 06Z NAM and GFS shows some differences in low position and QPF, not helping to decrease the uncertainty in the forecast! .Saturday through Tuesday...Did not spend much time on this part of the forecast. Models show a parade of weather systems through next week with the potential for precipitation for the mountains and plains with each system. A system on Sunday may briefly cut off over eastern Colorado increasing chances for precipitation over the plains and eastern mountains. Another system will affect the region Tuesday or Wednesday, and models hint this system may bring significant precipitation to the plains and eastern mountains. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1155 AM MDT Wed Mar 22 2017 Generally VFR across most of flight area next 24 hours including the KCOS, KPUB and KALS TAF sites. However, a few spotty showers will start to develop along the Continental Divide tonight, with increasingly widespread precipitation developing 12-18Z Thursday. This will bring spotty MVFR to LIFR conditions through the mountain passes tonight becoming widespread Thursday morning. It should remain dry elsewhere through 18Z Thursday. Increasing southwesterly flow across flight area will bring gusty southwest winds to the surface most areas 12-18Z Thursday. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for COZ226>237. Red Flag Warning until 7 PM MDT this evening for COZ229-230-233. && SHORT TERM...PETERSEN LONG TERM...PGW AVIATION...LW
Hazardous weather outlook, Mar 22, 5:39 AM MDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 539 AM MDT Wed Mar 22 2017 COZ058>089-093>099-231145- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre De Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 539 AM MDT Wed Mar 22 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions will develop over portions of Huerfano and Las Animas counties this afternoon, as relative humidity falls to below 15 percent and southwest winds gust to 25 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, critical fire weather conditions cover much of the plains and Interstate 25 corridor. There is the potential for one or two severe storms Thursday afternoon and evening along a dry line, which will develop near the Colorado and Kansas border. The approaching weather system will bring snow to the Continental Divide region with the heaviest snow over the eastern San Juan Mountains. Thursday night, a strong slow pressure center will develop over southeast Colorado. Heavy snow with gusty north winds will be possible Thursday night and Friday over portions of the Interstate 25 corridor and eastern mountains. The most likely places to see the heavy snow and strong winds are the Palmer Divide and the Pikes Peak region. Depending on the storm track, the heavy snow could extend to the southern Interstate 25 corridor and Wet Mountains. A weaker storm system will cross the region Sunday bringing another chance for rain and snow to much of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 10/06
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:30 AM MDT | Fire Weather Watch | PUB | Baca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more | 10 hr |
| Mar 22, 2:38 PM MDT | Red Flag Warning | PUB | Baca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more | 29 hr |
| Mar 22, 3:30 PM MDT | Winter Storm Watch | PUB | Alamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more | 24 hr |
Nearby
High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.